Type 2 diabetes patients are urged to look out for unusual symptoms after 12 cases of infections linked to the sodium-glucose cotransporter-2 (SGLT2) inhibitors.
The American Food and Drugs Administration (FDA) has called for a new warning about necrotizing fasciitis of the perineum, or Fournier's gangrene, in the medicine's patient guide.
The medicine, which is also available in the UK, is prescribed to type 2 diabetes patients to use alongside diet and exercise to lower blood sugar levels.
The inhibitors work by causing the kidneys to remove sugar from the body through urine.
They have been available since 2013 and are branded as Forxiga, Invokana or Jardiance in the UK.
Patients should seek urgent medical help if they notice tenderness, redness or swelling around their genitals, including the rectum.
Fournier’s gangrene is an extremely rare but life-threatening bacterial infection of the tissue under the skin that surrounds muscles, nerves, fat, and blood vessels of the perineum – the part between the penis or vagina and rectum.
The bacteria usually get into the body through a cut or break in the skin and quickly begins to spread and destroy the tissue.
Those with diabetes are more at risk of developing the nasty infection as their immune systems are already compromised, though the infection is still extremely rare.
In the five years between March 2013 and May 2018 there were 12 cases of Fournier’s gangrene in patients using sodium-glucose cotransporter-2 (SGLT2) inhibitors in the US.
All 12 patients were hospitalised and required surgery.
Some patients required multiple disfiguring surgeries, some developed complications, and one patient died, the FDA said.
But the administration warned there may be other cases that go under reported.
Most cases of Fournier’s gangrene are usually reported in men, but in these 12 cases there were seven men and five women affected.
"Some people might feel uncomfortable talking about genital infections, so healthcare professionals should be proactive in discussing all side effects of medications with their patients and encourage them to report anything out of the ordinary immediately."
The drugs have also been linked to life-threatening, and sometimes fatal, cases of diabetic ketoacidosis (DKA)
DKA happens when there is a severe lack of insulin in the body, which means it cannot use glucose for energy and ketones – poisonous chemicals which cause the body to become acidic – are produced.
DKA always needs to be treated in hospital and can lead to death if not treated quickly.
Having high glucose levels for a prolonged period of time can also put people with diabetes at a higher risk of diabetes-related complications, such as kidney damage, amputation and diabetic retinopathy.
In April 2016 the European Medicines Agency warned diabetes patients to be aware of common symptoms of DKA including weight loss, nausea, vomiting abdominal pain, rapid breathing, sleepiness and a sweet smell on the breath.
If you have these symptoms you should see a doctor immediately.
Source: Read Full Article